Minnesota, 2010

Flood in Minnesota, March 16 to 21, 2010

March 16 to 21, 2010 · NWS FSD · 1 event in 1 county or zone

Melting of a heavy winter snowpack caused flooding of the Redwood River in Lyon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Melting of a heavy winter snowpack caused flooding of the Redwood River in Lyon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 16, 2:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 16, 2:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 AM CDT TUE MAR 16 2010

.DISCUSSION...
IN THE SHORTER TERM...WEAK S/W CONTS TO DROP STRAIGHT SWD THRU MN
AND THE EXTREME ERN DKTS...BEFORE MOVG INTO IA AND ADJACENT AREAS
THIS AFTN. THIS WAVE HAS NO DEEP MOISTURE TO WORK WITH...SO
MEASURABLE PCPN IS EXPECTED NOT TO OCCUR. WHAT WL OCCUR THOUGH EARLY
TODAY IS AREAS OF -DZ...PRIMARILY ALONG AND E OF THE JAMES RIVER
VALLEY. THIS A BIT SURPRISING GIVEN THE AREA SDNGS...IN THAT THE
WIND SHEAR IS NOT ALL THAT GREAT NOR THE INSTABILITY. BUT
NONETHELESS IT IS THERE...ALBEIT EXTREMELY LIGHT. OPTED TO NOT
MENTION ANY -FZDZ EVEN THOUGH SOME TEMPS IN THIS FA WL DROP TO
FREEZING OR EVEN JUST BLO. AM BANKING ON NOT ENOUGH DRIZZLE
ACCUMULATION TO POSE PROBLEMS IN TERMS OF FREEZING. LIKE
YESTERDAY...MAX TEMPS TODAY ARE A BIT OF CHALLENGE GIVEN THE DEGREE
OF NLY FLOW. KEPT READINGS IN THE UPPER 30S IN THE FAVORED LOCATIONS
THAT STRUGGLE WITH A NORTH WIND...SUCH AS SW MN AND THE BROOKINGS
AREA. KHON MAY ALSO NOT HIT 40. THERE IS SO MUCH WET GROUND
EVERYWHERE AT THIS POINT...REALLY DO NOT WANT TO GO VERY WILD WITH
ANY DEGREE OF WARMING TODAY AS WHAT HAPPENED YESTERDAY. LASTLY
TODAY...WE WILL KEEP A CLOSE EYE ON THE CLEARING LINE WHICH IS TO
THE NORTH AND WEST OF THIS FA. IT IS NOT MOVG VERY FAST...BUT THE
LEADING EDGE OF THE CLEARING WAS A BIT FUTHER ADVANCED THAN WHAT THE
NAM H925 RH FIELD WAS SHOWING. THEREFORE HAVE SOME CLEARING SHOWING
UP FIRST IN OUR SWRN FA...THEN EXPANDING SOME THRU OUR ENTIRE WRN FA
AS THE AFTERNOON PROGRESSES. ELSEWHERE...IT COULD BE VERY TOUGH TO
SEE ANY CLEARING.

TONIGHT...THE S/W WHICH PASSES ACROSS OUR ERN FA TODAY...MOVES SWD
AND TURNS INTO A BONAFIDE UPPER LOW. IT SHUD BE TOO FAR SOUTH AND
EAST TO AFFECT OUR AREA. MOISTURE WISE...THE GFS IS MORE AGGRESSIVE
IN ADVANCING THE CLEARING LINE EWD THAN THE NAM IS WHICH IS A SWITCH
FM PREV RUNS. FOR NOW...OPTED TO COMPROMISE THE CLEARING BETWEEN THE
TWO MODELS. OVERALL...STRATUS MAY HANG TOUGH ALONG AND SE OF CLOSE
TO A SIOUX CITY TO WINDOM MN LINE. THEREFORE KEPT MIN TEMPS RATHER
MILD IN OUR SE CORNER...AND KEPT THEM FAIRLY CHILLY IN OUR NWRN
ZONES. THE OTHER CONCERN WITH ANY CLEARING AND WET GROUND IS
RADIATIONAL FOG. MADE LITTLE IN THE WAY OF ALTERATIONS TO THE PATCHY
FOG WHICH WE ALREADY HAD GOING...JUST BASICALLY FOLLOWING THE
ANTICIPATED CLEARING LINE EWD...AND LINGERING SOME FOG OVER THE
CLEARED AREAS INTO EARLY WED MORNING.

ON WED...A SFC RIDGE PASSES OVER THIS AREA WHICH WL HELP TO SHIFT
THE SFC WINDS TO A SW AND W DIRECTION. THE WINDS JUST OFF THE SFC
ARE ALSO THIS DIRECTION...WHICH SHOULD HELP TO PUSH ANY REMAINING
STRATUS OUT OF OUR SE. BECAUSE OF THE MID LVL RIDGE...WARMING H7
TEMPS ARE NOTED WHICH ACT TO STRENGTHEN THE INVERSION. SO DESPITE A
FAVORABLE WIND DIRECTION...NOT MUCH MIXING WL TAKE PLACE SO KEPT OUR
MAX TEMPS NOT TOO MUCH WARMER THAN THE FCST H925 TEMPS.

WED NIGHT...KEPT OUR PATCHY FOG GOING IN OUR SERN QUARTER AHEAD OF
THE ADVANCING CDFNT. THE SFC WINDS MAY GO LIGHTER THAN WHAT I HAVE
CURRENTLY IN THE GRIDS AFTER MIDNIGHT FOR THOSE LOCATIONS. COUPLED
WITH MOSTLY CLEAR SKIES...RADIATIONAL FOG COULD THEREFORE ONCE AGAIN
OCCUR.

THE CDFNT NUDGES INTO OUR WRN FA LATE WED NIGHT...THEN MOVES THRU
THE ENTIRE FA ON THURSDAY. THE GFS WAS THE QUICKEST SOLUTION...WITH
THE NAM/ECMWF/GEM PRETTY CLOSE. SO FOLLOWED THE LATTER THREE
SOLUTIONS FOR TIMING. THERE IS STILL A GOOD INCREASE IN MOISTURE
DEPTH ACROSS OUR NWRN ZONES BY THUR AFTERNOON...COUPLED WITH SOME
FAIRLY STRONG H7 FRONTOGENESIS. THEREFORE SMALL POPS ARE STILL
WARRANTED IN THAT AREA. MAX TEMPS ON THUR ARE DIFFICULT...IN THAT
THE H925 TEMPS ARE STILL PRETTY MILD...BUT THE SFC FLOW IS SQUARELY
OUT OF THE N OR NNW. AS WE HAVE SEEN LATELY...THIS WIND DIRECTION
DOES NOT GIVE MANY AREAS IN OUR FA ANY FAVORS FOR WARMING. THEREFORE
KEPT OUR NRN ZONES AND OUR SW CORNER IN THE 40S WITH INCREASING
CLOUDS AND THE WIND DIRECTION. THE SIOUX CITY TO STORM LAKE AREA MAY
GET PRETTY MILD.

FINALLY THURSDAY NIGHT THRU THE END OF THE WEEK...WE ARE STILL
DEALING WITH A FAIRLY POTENT STORM SYSTEM MOVG THRU. THE GFS IS
STILL A BIT OF AN OUTLIER COMPARED TO THE NAM/ECMWF/GEM...BUT NOT AS
BAD AS YESTERDAY. THE SWEET SPOT FOR THE MOST PCPN STILL LOOKS TO BE
IN NW IA WHERE THE SRN AND NRN STREAM BECOME PHASED...AND STRONG MID
LVL FRONTOGENESIS/CONVERGENCE EXISTS. IN ADDITION...MUCH OF OUR FA
IS STILL FIRMLY PLACED IN THE RR QUAD OF A JET STREAK TO OUR NE. THE
ENTIRE THERMAL PROFILE BEGINS TO RAPIDLY COOL OFF LATE THUR NIGHT
AND FRIDAY...WHICH IS BOTHERSOME. THIS FAR OUT...IT IS DIFFICULT TO
ASCERTAIN IF THE PCPN WL BE RAIN OR SNOW. BUT THOUGHTS ARE IF IT
PRECIPITATES HEAVY ENOUGH...LIKE IN THE SRN HALF OF OUR FA...THE
MAIN PCPN TYPE WL BE SNOW ON FRIDAY. IN ADDITION WITH THE DEGREE OF
COOLING NOTED FM H925 TO H85...TEMPERATRURES MAY STRUGGLE TO MOVE ON
FRIDAY AND I HAVE THAT DRAWN INTO THE HOURLY TEMP FIELD. FINALLY...
WILL HAVE TO WATCH FOR INSTABILITY ON FRIDAY...AS BOTH THE GFS AND
ECMWF SHOW SOME WEAKLY STABLE AIR IN THE MID LVLS ABOVE THE STRONG
H7 FRONTOGENESIS FIELD THRU THE SRN HALF OF OUR FA.    /MJF

&&

.AVIATION...
LOWEST CONDS WILL CONT TO BE ERN EDGE OF FCST AREA IN SWRN MN/NWRN
IA. IFR/LIFR CIGS WILL CONT THERE WITH VSBYS 1-3SM IN BR. AREAS
VSBYS 1/2SM WILL CONT THRU 15Z THO WDSPRD VSBYS TO 1/4SM NOT EXPCTD.
AFT 18Z SLOW IMPROVEMENT TO CIGS 5 HND-1K FT AND VSBYS ABV 5SM WITH
THESE CIGS CONTG AFT 17/00Z THO SOME REDVLPMNT OF VSBYS 3-5SM IN BR
PSBL. FRTHR W OVER SD CIGS MOSTLY 5 HND-1K FT...AREAS CIGS 1-2K FT
WRN FCST AREA. AREAS VSBYS 3-5SM IN BR...LCL VSBYS BLO 3SM MAINLY
FAR ERN SD. AFT 15Z VSBYS SHUD IMPROVE TO ABV 5SM AND CIGS WILL BCM
GNLY 1-2K FT. AFT 21Z SKIES EXPECTED TO BCM CLR WRN EDGE FCST AREA
HON/MHE/PKS AREAS. THIS CLEARING SHUD SPRD VERY SLWLY EWD AFT 17/00Z
AS SUBSDNCE/LO LVL DRYING PROGRESS WITH UPPER RDGNG FROM THE NNW.
/WILLIAMS

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Mar 16, 3:51 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 AM CDT TUE MAR 16 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
451 AM CDT TUE MAR 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
FLOODING CAN BE EXPECTED ALONG THE JAMES RIVER...VERMILLION
RIVER...BIG SIOUX AND LITTLE SIOUX RIVERS UNTIL FURTHER NOTICE.
IN ADDITION...FLOODING WILL OCCUR ON MANY TRIBUTARIES LEADING
INTO THESE MAIN STEM RIVERS FOR THE REMAINDER OF THE WEEK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM WILL AFFECT THIS AREA PRIMARILY IN THE THURSDAY
NIGHT THROUGH FRIDAY EVENING TIME FRAME. IT DOES APPEAR THAT THE
AIR...BOTH AT THE SURFACE AND ALOFT...MAY BE COLD ENOUGH TO
PRODUCE ACCUMULATING SNOW FRIDAY AND FRIDAY EVENING. BECAUSE OF
THE BORDERLINE TEMPERATURES...IT IS VERY DIFFICULT AT THIS TIME
TO ASCERTAIN HOW MUCH SNOW MAY ACCUMULATE. THE BEST CHANCE FOR
ACCUMULATING SNOW WILL LIKELY BE ALONG AND SOUTH OF THE I 90
CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lyon

When
March 16, 6:00 AM CST to March 21, 6:00 PM CST
Where
Lyon County, 4 mi ENE of Marshall to 2 mi NNE of Marshall
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
44.472, -95.705

Rapid melting of a heavy winter snowpack caused flooding of the Redwood River, with mainly farmland affected. The river crested at 2.8 feet above flood stage at Marshall and 1.65 feet above flood stage at Russell.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222617.